Nebraska, 2009Hail and Damaging Wind in Nebraska, June 6, 2009
June 6, 2009 · NWS OAX · 10 events in 5 counties and zones
A cold front moved into southeast Nebraska and stalled during the early morning hours of June 6th. Thunderstorms developed along the front in central and western Nebraska during the evening of the 5th and moved into eastern Nebraska early on the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1.6 million
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into southeast Nebraska and stalled during the early morning hours of June 6th. Thunderstorms developed along the front in central and western Nebraska during the evening of the 5th and moved into eastern Nebraska early on the 6th. The storms produced large hail and a few produced strong winds. One storm that tracked across Saline county produced a prolonged period of hail that was up to half dollar-size which caused significant crop damage, estimated by emergency management to be over a million dollars. The worst damage from that particular storm was along a 5 mile swath that stretched from Filmore county, across Saline county and then into extreme northern Gage county with an estimated 70,000 acres affected. Although the corn crop had the most visible damage, the soybean and winter wheat crop suffered significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 5, 2:17 PM CST, 10 hours 8 minutes earlier.
Area forecast discussion, Jun 5, 2:17 PM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
317 PM CDT FRI JUN 5 2009
.DISCUSSION...
ACTIVE WEEKEND WEATHER IN STORE FOR THE AREA...WITH A LARGE-SCALE
PATTERN CHANGE DEVELOPING. SUBJECTIVE 12Z UPPER AIR ANALYSIS
INDICATES UPPER TROUGH DIGGING INTO THE WRN US...WITH LINGERING WEAK
UPPER TROUGH IN PLACE OVER THE SERN STATES...AS WELL AS AN UPPER LOW
CENTERED IN NRN ONT. MOISTURE WAS SLOWLY RETURNING AT 850MB...WITH
A NARROW MOISTURE AXIS /MAINLY AROUND 8C DEWPOINTS/ FROM TX INTO THE
HIGH PLAINS. 850MB FRONT WAS ANALYZED FROM LOW CENTER IN N CTRL ONT
THROUGH NERN SD AND WWD TOWARD THE SECOND LOW CENTER AROUND SRN
ID/NRN UT.
MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THIS WEEKEND AS SFC
BDRY SAGS INTO THE CWA AND STALLS. FOR TONIGHT...CONVECTION THAT
DEVELOPS IN WRN NEB WILL MOVE INTO THE CWA AFTER DARK...BUT DO NOT
EXPECT MUCH IN THE WAY OF CONVECTIVE DEVELOPMENT IN THE CWA THIS
EVNG AS INSTABILITY REMAINS WELL S/W OF THE AREA. TONIGHT...
WARM/MOIST AIR ADVECTION INTO THE CWA WILL INCREASE WITH THE
LOW-LEVEL JET...PROVIDING BETTER SUPPORT FOR SHRA/TSRA TO MOVE
ACROSS THE REGION. MAY SEE A FEW EMBEDDED STORMS...BUT NOT QUITE
ENOUGH INSTABILITY TO SUPPORT SVR INTO THE CWA. AFTER CONVECTION
CLEARS IN THE MRNG...MUCH WILL DEPEND ON RECOVERY IN THE AREA AND
PLACEMENT OF THE BOUNDARY DURING THE DAY. BEST POTENTIAL FOR
CONVECTION WILL BE NEAR AND JUST NORTH OF THAT BOUNDARY...AS THE
WARM SECTOR WILL LIKELY REMAIN CAPPED UNTIL LOW-LEVEL JET KICKS IN
AFTER DARK. WILL NEED TO KEEP TRACK OF THE CAP EVEN ALONG THE
BDRY...BUT MOST SREF MEMBERS AS WELL AS THE GFS DO BREAK OUT
CONVECTION ALONG THE FRONT BY 00Z SUN. WITH AMPLE SHEAR...SHOULD BE
NO PROBLEM TO GENERATE ORGANIZED CONVECTION /SUPERCELLS/ ONCE STORMS
INITIATE...WITH HAIL THREAT AS WELL AS DAMAGING WIND THREAT.
LOW-LEVEL MOISTURE PROFILE IS NOT GREAT...BUT WITH FAIRLY STRONG
0-1KM SHEAR/HELICITY NEAR THE FRONT...WILL NEED TO MONITOR TOR
POTENTIAL FOR STORMS NEAR THE BDRY AS WELL.
CONVECTION SHOULD ORGANIZE UPSCALE SAT EVNG AS THE LOW-LEVEL JET
AGAIN INCREASES. MAY SEE SOME POCKETS OF HEAVY/PERSISTENT RAIN AS
THE 850MB JET VEERS TO AN ORIENTATION NEARLY PARALLEL TO THE BDRY.
ACTIVITY SHOULD DIMINISH DIURNALLY SUN MRNG...WITH SOMETHING OF A
LULL LIKELY ON SUNDAY DURING THE DAY. ONCE AGAIN...INSTABILITY WILL
BUILD IN THE WARM SECTOR...WITH THE SFC LOW ON SUNDAY EJECTING OUT
FROM SWRN KS TO SERN NEB TO CTRL IA FROM SUN EVNG TO MON MRNG.
AGAIN EXPECT TO SEE CONVECTION SUN ANYTIME FROM LATE AFTN INTO THE
OVERNIGHT HOURS. WITH THE BOUNDARY SAGGING SLOWLY SWD...EXPECT
THREAT AREA TO SHIFT SOUTH AS WELL...WITH SIMILAR RISKS FOR AT LEAST
HAIL AND DAMAGING WINDS. MOISTURE INCREASES ON SUN WITH AMPLE 0-1KM
SHEAR IN PLACE...SO AGAIN...CANNOT RULE OUT AN ISOLATED TOR.
SYSTEM FINALLY PROGRESSES EAST OUT OF THE AREA MON...SHIFTING THE
POTENTIAL FOR CONVECTION SE OF THE CWA. BEHIND THE FRONT...COOLER
AIR IS PROGGED TO SPILL OUT OF THE DAKOTAS INTO THE PLAINS..WITH
850MB TEMPS AS LOW AS 2-6C IN NERN NEB AT 00Z TUES. HAVE KNOCKED
BACK TEMPS ON MON QUITE A BIT...WITH SOME RECOVERY ON TUES. FOR
TUES AND BEYOND...MODELS ARE QUITE INCONSISTENT WITH SIGNALS FOR
PRECIP. THE GENERAL PATTERN HAS DECENT AGREEMENT...WITH AN UPPER
TROUGH IN THE SWRN US AND THE BREAKDOWN OF THE SERN US TROUGH...AS
WELL AS A NRN STREAM UPPER LOW WORKING SLOWLY ACROSS THE US-CANADA
BORDER. HOWEVER...THE IMPACT OF THESE FEATURES ON SENSIBLE WEATHER
DOES NOT HAVE GOOD AGREEMENT. HAVE KEPT TEMPS PRETTY CLOSE TO
GUIDANCE. DID NOT WANT TO CHASE MODEL SOLUTIONS THOUGH...SO KEPT
SCHC POPS IN THE SWRN CWA ON WED BUT OTHERWISE KEPT THE EXTENDED DRY
FOR NOW. DO NOT THINK THE ENTIRE PERIOD WILL ACTUALLY BE DRY...BUT
ALSO DO NOT THINK THE PATTERN WARRANTS CONTINUOUS POPS FOR 4 DAYS
EITHER. THE SFC BOUNDARY IS PROGGED TO REMAIN WELL S OF THE CWA
AFTER WED...WITH MID-LEVEL RIDGING ACROSS THE MO VALLEY TOWARD THE
MS VALLEY...WHICH IS NOT AS CONDUCIVE TO PERIODS OF RAIN.
NONETHELESS...FORECAST CONFIDENCE TUES THROUGH FRI IS LOW.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 06/186Z.
STRONG FRONTAL BOUNDARY ACROSS SOUTHERN SOUTH DAKOTA IN COMBINATION
WITH SFC LOW CURRENTLY LOCATED OVER SOUTHEAST COLORADO WILL BE THE
FOCUS FOR UPCOMING WEATHER DURING THIS TAF CYCLE. VFR CONDITIONS
ARE GENERALLY FORECAST FOR KOFK...KOMA...AND KLNK THROUGHOUT MOST OF
THE TAF PERIOD. THE EXCEPTION BEING POSSIBLE MVFR CONDITIONS DUE TO
LOWERED VISIBILITIES AT KOFK AND KOMA IN RESPONSE TO POTENTIAL -TSRA
FROM 06/03-09Z FOR KOFK AND FROM 06/06-09Z FOR KOMA. -TSRA/-SHRA
WILL LIKELY BE COMMON ACROSS KOFK AND KOMA FROM 06/03Z TO 06/12Z
WHILE KLNK MAY SEE SHRA FROM 06/07-12Z. OTHERWISE...FAIRLY STRONG
SFC WINDS AT KOMA AND KLNK AROUND 06/12Z WITH GUSTS TO APPROX. 25 TO
30 MPH. KOFK CEILINGS WILL LIKELY DROP TO MVFR CONDITIONS BY
06/12Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
MAYES/REESE
Hazardous weather outlook, Jun 5, 6:50 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
750 PM CDT FRI JUN 5 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061500-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
750 PM CDT FRI JUN 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
A COMPLEX OF RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS EASTERN NEBRASKA INTO WESTERN IOWA TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
A MAINLY STATIONARY FRONT WILL BE THE FOCUS FOR THUNDERSTORMS ON
SATURDAY AND SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREAT...BUT AN ISOLATED TORNADO COULD ALSO OCCUR NEAR THE
FRONT.
ON SUNDAY...THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP IN
THE AFTERNOON AND EVENING HOURS...CONTINUING INTO EARLY MONDAY
MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND
EVENING HOURS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
KURTZ
Hail, Saline
- When
- June 6, 12:25 AM CST
- Where
- Saline County, 0.53 mi W of Tobias
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -97.340
A prolonged period of hail entered Saline county near Tobias and proceeded through Swanton and De Witt where it caused considerable crop damage. The hail covered the ground white and was a large as quarter-size in the Tobias area.
Hail, Saline
- When
- June 6, 1:00 AM CST to 1:30 AM CST
- Where
- Saline County, 0.66 mi W of Swanton to 0.49 mi SSW of De Witt
- Measured
- 1.25 in hail
- Crop damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 40.378, -97.092
Quarter to half dollar-size hail was widespread from near Swanton to De Witt. This hail storm caused significant crop damage in Saline county, especially across the southern part. Emergency management estimated crop damages to corn, soybeans and winter wheat would run over a million dollars. The damage was most significant along a 5 mile wide swath from around Tobias to Swanton to De Witt where the ground was covered white with hail.
Hail, Saline
- When
- June 6, 1:10 AM CST to 1:25 AM CST
- Where
- Saline County, 5 mi SW of Wilber
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.429, -97.017
Hail up to nickel size fell for at least 15 minutes in the area.
Hail, Seward
- When
- June 6, 1:36 AM CST
- Where
- Seward County, 4 mi S of Goehner
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.772, -97.220
Hail, Gage
- When
- June 6, 1:39 AM CST
- Where
- Gage County, 5.53 mi NNW of Hoag to Pickrell
- Measured
- 1 in hail
- Crop damage
- $90,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.392, -96.875
Hail at least up to quarter-size fell across the northern part of Gage county near the Pickrell area. The hail caused considerable crop damage in northern Gage county and was a continuation of the storm that caused over a million dollars of crop damage in Saline county. In Gage county crop damage alone was estimated at $90,000.
Thunderstorm Wind, Seward
- When
- June 6, 1:52 AM CST
- Where
- Seward County, 4 mi NW of Beaver Crossing
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.821, -97.324
Home weather equipment of a trained weather spotter measured thunderstorm wind gusts at 58 mph.
Hail, Johnson
- When
- June 6, 2:08 AM CST
- Where
- Johnson County, Sterling
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -96.370
Quarter-size hail covered the ground.
Hail, Johnson
- When
- June 6, 2:22 AM CST to 2:25 AM CST
- Where
- Johnson County, 2 mi S of Cook to Cook
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.491, -96.170
Quarter to half dollar-size hail was reported in the Cook area.
Hail, Nemaha
- When
- June 6, 2:40 AM CST
- Where
- Nemaha County, Johnson
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -96.000
Golf ball-size hail was reported in Johnson by emergency management.
Hail, Nemaha
- When
- June 6, 2:48 AM CST
- Where
- Nemaha County, Auburn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -95.830
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 6, 20091 death · 2 injured · 1 event
- Flash Flooding in Idaho, June 6, 20091 death · 2 events
- Hail in Idaho, June 6, 2009$1.0 million · 0.5 in hail · 1 event
- Hail in Kansas, June 6, 2009$500,000 · 1.75 in hail · 2 events
- Hail in Nebraska, June 6, 2009$134,000 · 1.75 in hail · 19 events
- Hail in Nebraska, June 6 to 7, 2009$110,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Texas, June 6, 2009$50,000 · 56 kt wind · 2 events
- High Wind in New Mexico, June 6, 2009$28,000 · 62 kt wind · 5 events
- Hail in Kansas, June 6, 2009$9,000 · 2.75 in hail · 17 events
- Hail and Damaging Winds in Texas, June 6, 2009$15,000 · 1.75 in hail · 7 events
- Flash Flood in Washington, June 6, 2009$20,000 · 1 event
- Frost and Freeze in Michigan, June 6, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163542, 163543, 163557, 163547, 163548, 163556, 163549, 163550, 163552, 163553.